Michigan, 2013Rip Current in Michigan, July 27, 2013
July 27, 2013 · NWS IWX · 1 event in 1 county or zone
Gusty northwesterly winds moved across Lake Michigan in the wake of a strong cold front. Wave heights of three to six feet were common during the afternoon hours of the 27th.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty northwesterly winds moved across Lake Michigan in the wake of a strong cold front. Wave heights of three to six feet were common during the afternoon hours of the 27th. A 15 year old boy from Illinois was caught in a rip current and pulled away from shore. He was rescued and airlifted to a Chicago hospital, where he died several hours later.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 27, 2:35 PM EST, 0 minutes earlier.
Area forecast discussion, Jul 27, 2:35 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
335 PM EDT SAT JUL 27 2013
.SYNOPSIS...
ISSUED AT 1107 AM EDT SAT JUL 27 2013
A COLD FRONT WILL CONTINUE TO PUSH EAST ACROSS THE AREA
TODAY...BRINGING COOLER TEMPERATURES AND THE CONTINUED CHANCE FOR
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. HIGHS THIS WEEKEND
WILL GENERALLY BE IN THE UPPER 60S TO LOWER 70S WITH LOWS IN THE
LOWER 50S...MUCH BELOW NORMAL FOR THIS TIME OF YEAR.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 334 PM EDT SAT JUL 27 2013
WIDELY SCATTERED SHOWERS/THUNDER INVOF A WELL DEFINED LOW LEVEL
CONVERGENT BOUNDARY NEAR THE I-69 CORRIDOR WILL CONTINUE TO EDGE
EAST THIS AFTERNOON/EARLY EVENING...EXITING OUR NW OH ZONES BY
00/01Z. LOW/MID LEVEL THETA-E PLUME HAS BEEN SHUNTED EAST OF THE
AREA WITH INFILTRATION OF DRIER AIR LIMITING COVERAGE/INTENSITY.
HOWEVER...SMALL HAIL WILL BE POSSIBLE WITH STRONGER CELLS GIVEN
LOW FREEZING LEVELS, SBCAPE NEAR 1000 J/KG, AND 40-45 KNOTS OF
DEEP LAYER SHEAR.
CHILLY AIRMASS FOR LATE JULY FILTERS IN TONIGHT WITHIN CAA SURGE AS
DEEP LAYERED CYCLONE RE-FOCUSES SOUTHEAST INTO NORTHERN LOWER MI BY
SUNDAY. THIS WILL OCCUR IN RESPONSE TO A WELL PRONOUNCED PV
ANOMALY THAT WILL PIVOT SOUTHEAST FROM THE UPPER MIDWEST INTO
SOUTHERN LOWER MI BY LATER TONIGHT/SUNDAY MORNING. THIS FEATURE
SHOULD BRING SCT/NUM SHOWERS TO OUR FAR NORTHERN ZONES (MAINLY
MICHIGAN) DURING THIS TIME AS ASSOCIATED LOW LEVEL
TROUGHING/CONVERGENCE SINKS INTO SOUTHERN LOWER MI WITH ADDED
MOISTURE FLUX OFF THE LAKE PER ~25C LAKE-7H TEMP DIFFERENTIALS AND
WESTERLY TRAJECTORIES. THE SOUTHERN TWO THIRDS OF THE IWX CWA
SHOULD REMAIN MAINLY DRY TONIGHT INTO TOMORROW MORNING.
THERMAL TROUGH WITH 7H TEMPS TO -4C AND 5H TEMPS TO -19C WILL PIVOT
SOUTHEAST THROUGH THE LOCAL AREA TOMORROW AFTERNOON. WEAK
INSTABILITY/STEEP LAPSE RATES WITHIN SFC-7H LAYER UNDERNEATH COLD
CORE MAY SUPPORT A FEW DIURNALLY DRIVEN SHOWERS ACROSS THE ENTIRE
AREA BY THIS TIME AS ADDITIONAL SHORTWAVE ENERGY ROTATES THROUGH.
OTHERWISE...THE MAIN STORY WILL REMAIN THE RATHER RAW/COOL CONDITIONS
WITH AFTN HIGHS 12 TO 17 DEGREES BELOW NORMAL.
&&
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 334 PM EDT SAT JUL 27 2013
LONG TERM BEGINS WITH ONE LAST SHORT WAVE ROTATING AROUND BASE OF
CLOSED LOW AND BRINGING ANOTHER SURFACE TROUGH THROUGH NORTHERN
AREAS. INVERSION HEIGHTS WILL BE LOWERING OVERNIGHT BUT THIS LAST
WAVE TO KEEP A CHANCE OF LAKE ENHANCED SHOWERS GOING ACROSS FAR
NORTHERN AREAS THROUGH AT LEAST 12Z MONDAY. WARM AIR ADVECTION
THEN BEGINS WITH HIGH TAKING HOLD AND TROUGH MOVING EAST. TEMPS TO
REMAIN BELOW NORMAL MONDAY BUT WILL BE WARMER AND INTO LOWER TO
MID 70S. HIGH PRESSURE SLIDES THROUGH MONDAY AND MONDAY NIGHT.
NEXT LOW PRESSURE SYSTEM STILL LOOKS TO JUST MISS THE AREA SOUTH
BUT REMAINS CLOSE ENOUGH TO HANG ONTO LOW CHANCE POPS FOR NOW.
MODELS REMAIN IN FLUX ON REMAINDER OF LONG TERM WITH SEVERAL SHORT
WAVES AND ASSOCIATED SURFACE WAVES MOVING THROUGH MEAN FLOW.
TIMING AND INCONSISTENT SIGNALS MAKE PLACEMENT OF POPS DIFFICULT.
BECOMING INCREASINGLY BOXED IN WITH ALLBLEND POPS IN THE SLIGHT TO
LOW CHANCE RANGE. HAVE ADDED A FEW PERIODS OF LOW CHANCE POPS
GIVEN MODEL CONSENSUS BUT EXPECT FURTHER REFINEMENT IN TIMING NEXT
WEEK. BEST CHANCES FOR PCPN STILL LOOK TO BE TOWARD END OF WEEK
WITH WHAT APPEARS TO BE A STRONGER SYSTEM. HOWEVER...MODELS FULL
OF CONVECTIVE FEEDBACK AND CONFIDENCE REMAINS LOW.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1235 PM EDT SAT JUL 27 2013
BKN CLOUD DECK BETWEEN 2500-4000 FEET ANTICIPATED IN CYCLONIC
FLOW/CAA REGIME THIS AFTERNOON INTO TONIGHT. OTHERWISE...DAYTIME
HEATING AND LIFT AHEAD OF AN APPROACHING VORT MAX WILL SUPPORT
WIDELY SCATTERED SHOWERS ALONG A FRONTAL ZONE THROUGH 18/19Z AT
SBN AND 21/22Z AT FWA WHERE A VCSH MENTION WAS ADDED. NEXT
SHORTWAVE AND ATTENDANT LOW LEVEL CONVERGENCE ZONE WILL DROP INTO
THE SOUTHERN GREAT LAKES LATER TONIGHT INTO TOMORROW MORNING. THIS
COULD BRING A FEW SHOWERS AND A BRIEF VIS/CIG REDUCTION TO SBN
DURING THIS TIME...BUT CONFIDENCE/PROBABILITY REMAINS TOO LOW TO
INCLUDE IN TAF.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...BEACH HAZARDS STATEMENT THROUGH SUNDAY EVENING FOR INZ003.
MI...BEACH HAZARDS STATEMENT THROUGH SUNDAY EVENING FOR MIZ077.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY FOR LMZ043-046.
&&
SYNOPSIS...CEO
SHORT TERM...STEINWEDEL
LONG TERM...LASHLEY
AVIATION...STEINWEDEL
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jul 27, 3:10 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 AM EDT SAT JUL 27 2013
INZ003-MIZ077-280815-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
410 AM EDT SAT JUL 27 2013 /310 AM CDT SAT JUL 27 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
DANGEROUS SWIMMING CONDITIONS DUE TO HIGH WAVES AND RIP CURRENTS
WILL BE PRESENT THROUGH TONIGHT
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
DANGEROUS SWIMMING CONDITIONS DUE TO HIGH WAVES AND RIP CURRENTS
WILL BE PRESENT THROUGH THE DAY SUNDAY AND POSSIBLY INTO SUNDAY
NIGHT.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-280815-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
410 AM EDT SAT JUL 27 2013 /310 AM CDT SAT JUL 27 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-280815-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
410 AM EDT SAT JUL 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL OCCUR THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL PERSIST THROUGH SUNDAY
AND POSSIBLY SUNDAY NIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
Rip Current, Berrien
- When
- July 27, 2:35 PM EST to 2:36 PM EST
- Where
- Berrien forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
A 15 year old boy was roughly 100 feet offshore from a New Buffalo public beach when he was caught in a rip current. The rip current pulled him away from shore. Lifeguards quickly noticed the problem and were able to rescue the boy and perform CPR. He has transported to a local hospital and then airlifted to a Chicago hospital, where he died later that evening.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 27, 20131 death · 1 event
- Rip Current in Indiana, July 27, 20131 death · 1 event
- Flash Flooding and Flooding in North Carolina, July 27 to 30, 2013$5.0 million · 13 events
- Wildfire in Washington, July 27 to 31, 20132 injured · $3.5 million · 1 event
- Flash Flooding and Damaging Wind in Arizona, July 27 to 28, 2013$656,000 · 7 events
- Tornado in New York, July 27, 2013$100,000 · EF1 · 1 event
- Tornado and Damaging Wind in Pennsylvania, July 27, 2013$32,000 · EF1 · 2 events
- Flash Flooding and Hail in Nevada, July 27 to 28, 2013$64,000 · 1 in hail · 8 events
- Flooding in South Carolina, July 27 to 28, 2013$50,000 · 6 events
- Flash Flood and Damaging Winds in North Carolina, July 27, 2013$25,000 · 50 kt wind · 4 events
- Flash Flood in Virginia, July 27, 2013$20,000 · 1 event
- Flash Flooding and Debris Flow in North Carolina, July 27, 2013$11,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456160.